Mississippi, 2018

Hail and Damaging Winds in Mississippi, July 19, 2018

July 19, 2018 · NWS MEG · 4 events in 3 counties and zones

A slow passing upper level disturbance generated a few severe thunderstorms that produced damaging winds and large hail across portions of north Mississippi during the early morning and evening hours of July 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow passing upper level disturbance generated a few severe thunderstorms that produced damaging winds and large hail across portions of north Mississippi during the early morning and evening hours of July 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 19, 3:00 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 19, 3:00 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
400 AM CDT Thu Jul 19 2018

.DISCUSSION...

Temperatures range from the upper 60s near the Tennessee River to
middle 70s along and west of the Mississippi River this morning.
Latest radar scan shows a cluster of slow moving showers and
isolated thunderstorms over northeast Mississippi. This activity
is expected to continue through sunrise before weakening.

Short term...Today through Saturday...
A mostly dry day is expected across the area today. Highest
dewpoints will reside along and west of the Mississippi River,
where a heat advisory has been issued. Heat indices will range
from 105 to 109 degrees today. To the east, lower dewpoints will
keep heat indices below the 105F threshold.

Tonight's forecast is a bit tricky with respect to storms.
The Storm Prediction Center has placed the entire Mid-South under
a marginal risk for severe storms, but storm initiation is still
very uncertain. None of the CAMs show any significant activity
today or tonight, so the risk is highly contingent. Nonetheless,
if any storms do form, plenty of upper level support will be
available with 40 knots of bulk shear and about 3000 J/kg of
MUCAPE.

Friday's forecast is also contingent upon the evolution of
convective activity overnight. At this point, I am downplaying the
storms and going with heat and humidity for Friday. Heat indices
will likely eclipse the 105 F mark areawide, with highs in the mid
90s in addition to elevated moisture fields. For this, a heat
advisory will once again be needed. I will let the next shift
reevaluate, but increase confidence in the HWO.

By Friday night, a cold front and associated trough will swing
across the Middle Mississippi Valley through early Saturday
morning. A moderately unstable airmass will be in place with
plentiful shear for this time of year. The best height falls will
reside to our east, but a complex of storms may clip the eastern
half of our forecast area. Currently, we are under a Marginal Risk
for storms with a Slight Risk just to our east. Due to some
uncertainty with the storm track, the Slight Risk may be expanded
westward with the new update. The main threat will be damaging
winds across northwest Tennessee as a MCS dives southeastward.

Saturday will be mostly dry across the western half of the area,
with scattered showers and storms along the Tennessee River as the
upper level low pushes south and slightly east.

Long term...Sunday through the middle of next week...
Sunday will be the most pleasant day of the forecast package. Dry
air will work itself into eastern portions of the Mid-South behind
a reinforcing front. Temperatures will be around 90 degrees with
dewpoints nearing 70 and a northerly wind.

The main trof is expected to cutoff and remain in close proximity
to the Mid-South through at least Tuesday. This will keep a
decent chance of showers and thunderstorms in the forecast for
the eastern half of the forecast area through this period. With
increased clouds and showers, temperatures should stay a few
degrees below normal, with highs in the 80s. Another large scale
trough is forecast to drop down across the eastern half of the
U.S. on Wednesday and remain blocked through the weekend. This
pattern will support cooler than normal temperatures and some
isolated convective activity.

AC3

&&

.AVIATION...
06Z TAF cycle

VFR conditions will continue through most of the period...with
light MVFR fog still possible at TUP and MKL near sunrise. Though
there may be a shower in VC at the sites early...next impulse
driving convection in the Lower Missouri Valley will pivot through
the region in the 19/21Z-20/02Z time frame...bringing a window for
VCTS at JBR...MEM and MKL. Confidence of coverage not high enough
for an on station mention. Calm to light and variable winds will
become south at 6-9kts...with slightly higher gusts near activity.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for Dunklin.

MS...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for Shelby-Tipton.

&&
Hazardous weather outlook, Jul 19, 2:13 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
313 AM CDT Thu Jul 19 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
313 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for areas along and west of the
Mississippi river this afternoon. Heat Indices will range from
105 to 109F today.

In addition, there is a Marginal Risk for severe storms this
evening. Damaging winds and heavy rainfall are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices may exceed 105 degrees across most of the Mid-South
on Friday. A Heat Advisory will likely be needed.

There is a Marginal Risk for severe weather across northwest
Tennessee on Friday. The primary hazard will be damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

In the hours before

Special weather statement, Jul 19, 4:52 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
552 AM CDT THU JUL 19 2018

MSZ015-016-023-024-191145-
Pontotoc MS-Monroe MS-Lee MS-Chickasaw MS-
552 AM CDT THU JUL 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 AM CDT
FOR...

Southeastern Pontotoc County in northeastern Mississippi...
Northwestern Monroe County in northeastern Mississippi...
Southwestern Lee County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...

At 552 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Troy, or 10 miles
northwest of Okolona, moving east at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Pontotoc...northwestern Monroe...southwestern
Lee and northeastern Chickasaw Counties should monitor this storm
closely.

LAT...LON 3401 8897 3419 8896 3423 8862 3396 8863
TIME...MOT...LOC 1052Z 271DEG 9KT 3410 8888

The radar

The Columbus AFB radar (KGWX), 42 km away, was scanning. The volume nearest the first event began at 11:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 19, 5:20 AM CST to 5:25 AM CST
Where
Lee County, 5 mi S of Plantersville to 0.73 mi SE of Union
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.148, -88.670

Large tree down blocking road near Plantersville.

Hail, De Soto

When
July 19, 7:05 PM CST to 7:10 PM CST
Where
De Soto County, 1.05 mi SE of Olive Branch Arpt to 1.01 mi SSE of Handy Corner
Measured
1 in hail
Reported by
Social Media
Coordinates
34.968, -89.769

Quarter size hail observed in East Olive Branch.

Thunderstorm Wind, De Soto

When
July 19, 7:25 PM CST to 7:30 PM CST
Where
De Soto County, 1.1 mi S of Olive Branch Arpt to 1.43 mi SSE of Handy Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
34.964, -89.783

Tree split off of Center Hill Road south of Highway 302.

Thunderstorm Wind, Panola

When
July 19, 9:33 PM CST to 9:40 PM CST
Where
Panola County, 1.06 mi ESE of Batesville to 2.73 mi ESE of Batesville
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.312, -89.934

Nearly 90 percent of the roof at Days Inn hotel blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773653, 773656, 773657, 773659.